Virginia, 2009Flood in Virginia, June 5 to 7, 2009
June 5 to 7, 2009 · NWS RNK · 1 event in 1 county or zone
Runoff from the 2 to 4 inches of rainfall in the Dan River basin on June 3-4 caused the Dan River to flood from below Paces downstream through South Boston.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Runoff from the 2 to 4 inches of rainfall in the Dan River basin on June 3-4 caused the Dan River to flood from below Paces downstream through South Boston.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 5, 11:51 AM EST, 52 minutes earlier.
Area forecast discussion, Jun 5, 11:51 AM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1251 PM EDT FRI JUN 5 2009
.SYNOPSIS...
LOW PRESSURE WILL MOVE EAST TO THE VIRGINIA COAST THIS AFTERNOON
TAKING THE FRONT WITH IT. WEAK HIGH PRESSURE WILL BUILD OVER THE
AREA SATURDAY. BY SUNDAY...THE WINDS WILL BE TURNING BACK TO THE
SOUTH AND WHILE A BACK DOOR FRONT EDGES INTO THE MID ATLANTIC.
&&
.NEAR TERM /THROUGH TONIGHT/...
HAVE LET THE PREVIOUS FLOOD WATCH DIE A NATURAL DEATH AT NOON EDT.
LATEST SATELLITE AND RADAR PICTURES SHOWING WELL DEFINED SHORT
WAVE SWIRL CONTINUING NORTHEAST AT AROUND 20 MPH THROUGH THE
GREENSBORO AREA. AREA OF HEAVY RAIN ASSOCIATED WITH THIS FEATURE
WILL CLIP OUR EXTREME SOUTHEASTERN COUNTIES...MAINLY SOUTH AND
EAST OF DANVILLE INTO MID AFTERNOON...BUT ANY FLASH FLOOD WARNINGS
WILL BE LIMITED TO PORTIONS OF ONLY A COUPLE OF COUNTIES (IF
ISSUED AT ALL)...SO LARGE AREAL FLOOD WATCH NO LONGER NEEDED.
LARGE AREA OF STRATIFORM RAIN ON NORTHWEST SIDE OF SYSTEM IN
DEFORMATION ZONE HAS ALREADY CLEARED THE EXTREME SOUTHWESTERN
PORTION OF THE FORECAST AREA...WILL CONTINUE TO SHIFT EAST AND
OUT SOUTHWESTERN HALF BY MID AFTERNOON...BUT PROBABLY NOT MOVE OUT
OF THE NORTHEASTERN COUNTIES UNTIL LATE AFTERNOON OR EARLY EVENING
WITH PASSAGE OF THE SHORT WAVE.
EXCEPT FOR THE EXTREME SOUTHEAST PORTION OF THE BLACKSBURG
FORECAST AREA...RAINFALL RATES HAVE NOW DIMINISHED TO LESS THAN
ONE QUARTER INCH PER HOUR...AND ASSOCIAED RUNOFF SUFFICIENT TO
KEEP WATER LEVELS HIGH ON SMALLER STREAMS AND CREEKS...BUT NOT
ENOUGH TO INCREASE LEVELS FROM CURRENT READINGS. ALL SMALLER
WATERWAYS THAT ARE ABOVE FLOOD STAGE ARE ALREADY UNDER A FLOOD
WARNING...AND NO NEW ONES LIKELY TO RISE ABOVE ABOVE FLOOD STAGE
TODAY. HOWEVER...CONTRIBUTION OF RUNOFF FROM STREAMS AND CREEKS
WILL RESULT IN SOME FLOODING PROBLEMS ON SOME OF THE LARGER RIVERS
WELL INTO THE WEEKEND...MOST NOTABLY ALONG THE DAN RIVER.
WITH ABUNDANT CLOUD COVER AND SOME INCREASING LOW LEVEL COOL AIR
ADVECTION ON BACKSIDE OF SHORT WAVE...TEMPERATURES WILL NOT RISE
MUCH DURING THE DAY...AND LOWERED FORECASTED HIGH TEMPERATURES
ACROSS PORTIONS OF SOUTHSIDE VIRGINIA INTO NORTH CENTRAL NORTH
CAROLINA WHERE WINDS ARE ALREADY OUT OF THE NORTH AS THE COOL
WEDGE STRENGTHENS OVER THE AREA.
TONIGHT...THE ECMWF LINGERS THE UPPER LOW/TROUGH OVER THE
SOUTHEAST WITH PRECIP SHIELD STAYING CLOSE TO THE SOUTHSIDE VA/NW
NC PIEDMONT. LEFT LOW CHANCE POPS HERE IN THE EVENING TO SLIGHT
CHANCE OVERNIGHT TO ACCOUNT FOR THIS. OTHERWISE...SHOULD SEE
CLEARING SKIES AS WEAK HIGH PRESSURE BUILDS IN FROM THE OHIO
VALLEY. WITH MOISTURE REMAINING HIGH AT THE SFC...AND LIGHT
WINDS/CLEARING SKIES...WILL SEE AREAS OF FOG ACROSS THE
REGION...ESPECIALLY IN THE MTNS. LOWS TONIGHT WILL AGAIN BE CLOSE
TO MAV/LOCAL MOS...MAINLY 50S...WITH LOWER 60S SOUTHSIDE.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
SATURDAY...THE UPPER LEVEL LOW WILL STAY FIXED ACROSS FL/SRN GA
WITH MAIN INFLUENCE STAYING ALONG THE COAST OF VA/NC/SC...WITH
WEAK RIDGING MOVING OVERHEAD. WILL STILL SEE SOME CU FORMING
DURING THE DAY SINCE LOW LVLS REMAIN SOMEWHAT MOIST...AND SFC TO
8H FLOW WILL BE OFF FROM THE EAST...BUT OVERALL SHOULD SEE MORE
SUN THAN CLOUDS.
SFC HIGH WILL MOVE EAST SAT NIGHT INTO SUNDAY...AS BACKDOOR FRONT
TRIES TO PUSH INTO THE MID ATLANTIC WITH SHORTWAVE ENERGY SLIPPING
ACROSS THE OHIO VALLEY. SEEMS THE AREA WILL BE BETWEEN SYSTEMS
WITH THE UPPER LOW OVER THE FL/SE COAST AND SRN EDGE OF WESTERLIES
PUSHING ACROSS THE OHIO VALLEY. THE SFC/LOW LVL FLOW WILL BECOME
MORE SOUTHERLY SUNDAY...AND MOISTURE COVERGENCE DEPICTED BY THE
MODELS SHOULD SETUP SOME ISOLATED SHOWERS AND STORMS ALONG THE
BLUE RIDGE...WITH SLIGHT CHANCE POPS EVEN INTO SE WV CLOSE TO THE
FRONT. TEMPS WILL WARM AGAIN INTO THE 80S WITH DEWPOINTS STARTING
TO JUMP INTO THE 60S.
SUNDAY NIGHT DRIES OUT WITH MAIN BATCH OF PRECIP STAYING NORTH
ALONG THE FRONT IN THE OHIO VALLEY TO MID ATLANTIC.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
A TROUGH OF VARYING STRENGTH WILL REMAIN ACROSS THE WESTERN CONUS
FOR THE ENTIRE FORECAST. AN UPPER RIDGE TOUCHING SOUTHERN
TEXAS...AND A CLOSED UPPER LOW ACROSS SOUTH CENTRAL CANADA WILL
KEEP A FAST ZONAL FLOW IN PLACE...WITH SHRTWVS EJECTED FROM THE
WEST COAST TROUGH. EVENTUALLY...A COLD FRONT WHICH IS FORECASTED
TO SAG INTO THE MIDDLE ATLANTIC MIDWEEK WILL BECOME STATIONARY
OVER OUR REGION. WITH TSTORMS POPPING UP AHEAD OF THE COLD
FRONT...AND MORE NUMEROUS SHWS AND STORMS ONCE THE FRONT
HALTS...CHC POPS WERE KEPT FOR THE ENTIRE LONG RANGE. DIFFICULT TO
PLACE MUCH DETAIL AS TO WHICH DAYS WILL BE WETTER ATTM. THE OP 12Z
GFS DOES TRY TO PUSH HIGH PRESSURE FAR ENOUGH SOUTH SO THAT
WEDNESDAY MAY BE DRIER...BUT THIS IS UP AGAINST THE ECMWF AND THE
GEFS...SO LEFT POPS IN THE FORECAST. MAX AND MIN TEMPS SHOULD BE
RATHER SIMILAR EACH DAY...WITH ANY MORNING SUNSHINE QUICKLY
REPLACED BY CLDS. WATER PROBLEMS MAY DEVELOP ONCE AGAIN.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
LOW PRESSURE WITH AN EXTENSIVE SHIELD OF MODERATE TO HEAVY
PRECIPITATION WAS OVER SOUTHWEST NORTH CAROLINA AT 12UTC. THIS LOW WILL
MOVE NORTHEAST AND WILL BE NEAR DAN AROUND 18UTC. VLIFR TO IFR
CEILINGS AND MVFR VISIBILITIES WILL CONTINUE AT ALL TAF SITES
UNTIL THE LOW MOVES TO THE EAST. THE PRECIPITATION WILL GRADUALLY
END AND CONDITIONS WILL IMPROVE THIS AFTERNOON. CEILINGS WILL
LIFT FIRST IN LWB AS IT IS FARTHER AWAY FROM THE CENTER OF THE
LOW.
FRIDAY EVENING DRY ADVECTION WILL BEGIN AS LOW LEVEL WINDS COME
AROUND TO THE NORTHWEST. BUT WITH LOW LEVELS SO MOIST EXPECT A
REDEVELOPMENT OF FOG/LOW CLOUDS INTO SATURDAY MORNING. HAVE TAKEN
LWB DOWN TO VLIFR OVERNIGHT.
WITH KBLF BASICALLY INOP WILL KEEP NIL TAF GIVEN IFR/LIFR
CONDITIONS.
VFR WEATHER COMES BACK IN SATURDAY AS HIGH PRESSURE BUILDS INTO
THE OHIO VALLEY. MOISTURE SLOWLY INCREASES EARLY NEXT WEEK.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...WP
NEAR TERM...WERT/WP
SHORT TERM...RCS/WP
LONG TERM...KM
AVIATION...AMS
Hazardous weather outlook, Jun 5, 11:12 AM EST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1212 PM EDT FRI JUN 5 2009
NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-045>047-
WVZ042>045-061615-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-
MONROE-GREENBRIER-
1212 PM EDT FRI JUN 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WATER LEVELS ON
SMALL STREAMS AND CREEKS WILL GRADUALLY RECEDE AS RAINFALL AND
ASSOCIATED RUNOFF TAPERS OFF AND END ACROSS THE REGION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ005-006-VAZ044-058-059-061615-
ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE-
1212 PM EDT FRI JUN 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
MODERATE TO HEAVY RAIN WILL GRADUALLY END ACROSS THE AREA BY MID
AFTERNOON. RUNOFF FROM THE RAIN MAY CAUSE SMALL STREAMS AND CREEKS
TO APPROACH OR EXCEED BANKFULL CONDITIONS BEFORE RECEDING LATE
THIS AFTERNOON AS RAIN AND ASSOCIATED RUNOFF ENDS FROM THE WEST.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WERT
In the hours before
Local storm report, Jun 5, 8:47 AM EST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
947 AM EDT FRI JUN 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM FLASH FLOOD WHITE GATE 37.20N 80.85W
06/05/2009 GILES VA DEPT OF HIGHWAYS
HWY 42 CLOSED ON WALKER CREEK
&&
TWLocal storm report, Jun 5, 9:31 AM EST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1031 AM EDT FRI JUN 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD 9 SE SOUTH BOSTON 36.61N 78.79W
06/04/2009 HALIFAX VA DEPT OF HIGHWAYS
RT 602 NEAR SHADY GROVE CLOSED AT BLUEWING CREEK.
&&
TWLocal storm report, Jun 5, 9:37 AM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1037 AM EDT FRI JUN 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 2 NW PITTSVILLE 37.01N 79.49W
06/04/2009 E0.75 INCH PITTSYLVANIA VA PUBLIC
&&
MCLocal storm report, Jun 5, 9:45 AM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1045 AM EDT FRI JUN 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD YANCEYVILLE 36.41N 79.34W
06/04/2009 CASWELL NC DEPT OF HIGHWAYS
TREES DOWN COUNTYWIDE FROM FLOODING.
&&
TWLocal storm report, Jun 5, 12:41 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
141 PM EDT FRI JUN 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD 3 NE RURAL RETREAT 36.93N 81.23W
06/04/2009 WYTHE VA DEPT OF HIGHWAYS
GAP OF THE ROAD NEAR SWALLOW HOLLOW ROAD, AND SWALLOW
HOLLOW ROAD NEAR HOGBACK ROAD, BETWEEN RURAL RETREAT AND
WYTHEVILLE, WERE CLOSED DUE TO WATER AND MUD WASHED OVER
ROAD. A SMALL CAMPER TRAILER WAS CARRIED A SMALL DISTANCE
IN A CREEK HOLLOW.
&&
SKFlood, Halifax
- When
- June 5, 12:43 PM EST to June 7, 3:11 PM EST
- Where
- Halifax County, 3.09 mi E of News Ferry to 3.04 mi SE of Wolf Trap
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.686, -78.975
Runoff from the 2 to 4+ inches of rainfall in the Dan River basin on June 3-4 caused to the river to rise above the Minor Flood Stage of 19 feet and crest at 22.1 feet on the 7th of June.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, June 5 to 6, 2009$19 million · 2 in hail · 20 events
- Hail and Damaging Wind in Colorado, June 5, 20091 death · 57 kt wind · 4 events
- Tornado and Hail in Wyoming, June 5, 2009$10,000 · EF2 · 8 events
- Hail and Damaging Wind in Texas, June 5, 2009$450,000 · 1 in hail · 2 events
- Tornado and Hail in Nebraska, June 5, 2009$145,000 · EF0 · 21 events
- Flash Flood and Hail in Florida, June 5, 2009$51,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Wyoming, June 5, 2009$29,000 · 1 in hail · 10 events
- Tornado and Hail in Texas, June 5, 2009EF0 · 30 events
- Damaging Wind in Colorado, June 5, 2009$20,000 · 60 kt wind · 1 event
- Flash Flood in South Carolina, June 5, 2009$20,000 · 1 event
- Flash Flood and Damaging Winds in Idaho, June 5, 2009$15,000 · 60 kt wind · 5 events
- Tornado and Hail in Nebraska, June 5, 2009EF0 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183546.